Learning how to make adjustments to insulin doses is another important part of maintaining optimal blood sugar control and preventing hypoglycemia. Adjustments may be needed at mealtimes if, for example, a child refuses to eat, a high-fat meal such as pizza is served, or a child was very active earlier in the day. It may be necessary to lower a morning dose of medium-acting insulin if, for example, a late-afternoon sports event is scheduled. If you are unsure when and how to adjust your child’s insulin doses, consult your doctor or diabetes educator.
Because of the importance of treating even mild hypoglycemia quickly, all children with diabetes should have a readily available source of glucose with them at all times, and parents (or caregivers) and children alike should know how to treat lows. The recommended steps are as follows:
- Check blood sugar level with a meter.
- If it is 70 mg/dl or lower, consume 15 grams of carbohydrate, preferably a source of carbohydrate with little or no fat or fiber. Easily portable sources of carbohydrate include glucose tablets or glucose gel, LifeSavers, small (4-ounce) juice boxes, and raisins. Beverages such as orange juice, regular soda, and nonfat milk may also be used.
- Wait about 15 minutes, then check the blood sugar level with the meter again. If it is still low (under 70 mg/dl), consume another 15 grams of carbohydrate. (A child planning to engage in physical activity should consume another 15 grams of carbohydrate if his blood sugar is still below 80 mg/dl.)
- Wait another 15 minutes, then check again.
- If the next meal is more than half an hour away, another 15 grams of carbohydrate should be eaten to prevent blood sugar from falling again.
If a child is having symptoms of low blood sugar but cannot verify it with his meter, he or his caregiver should assume he is low and treat accordingly. However, if a child feels low but according to his blood glucose meter is not low, he should not consume any carbohydrate but should check again in 15 minutes. As long as symptoms continue, he should recheck his blood sugar every 15 minutes but only treat if his blood sugar has dropped below 70 mg/dl. Sometimes, a falling blood sugar level will produce symptoms of low blood sugar even if the blood sugar level never goes below 70 mg/dl.
Keep in mind that these are general recommendations that may be individualized by your child’s diabetes team. You may be advised to treat your child for hypoglycemia at a higher blood glucose level, for example, or to administer more than 15 grams of carbohydrate if his blood sugar level is below a certain level.
How and when to use glucagon
If a child cannot safely swallow or chew, passes out, or has a seizure because of low blood sugar, it will be necessary to use glucagon to raise his blood sugar. Glucagon is a hormone produced in the pancreas that helps to maintain blood sugar levels by causing the release of glucose from the liver. It can also be given by injection to a person with severe hypoglycemia who is unable to consume a source of carbohydrate to his raise blood sugar level. Glucagon rapidly increases a person’s blood sugar, generally within 5 to 15 minutes. If a person does not respond within 15 minutes, emergency help should be summoned.
Even if you have been instructed on how to use glucagon, it is a good idea to review how to mix and give it periodically, especially because as your child grows, the dose will change. The following are the recommended doses for glucagon based on age:
- 0.25 cc for children under 2 years
- 0.50 cc for children 2 to 5 years
- 1.0 cc for children older than 5 years
Glucagon is only available by prescription, and a kit should be kept at school and at home. The kit includes a prefilled syringe and a vial of powdered glucagon. Place all of the diluent (the liquid in the prefilled syringe) into the vial, mix until the glucagon is dissolved, then draw out the dose according to your child’s age. Glucagon usually expires after one year, so a new kit is needed yearly. Instead of just throwing out expired kits, practice mixing and drawing it up so you will be well trained when or if glucagon is ever needed.